Moon Face, Facial Swelling, and Lupus
We humans are visual creatures. Our face is deeply linked to our identity. Moon face, a swelling or rounding of the face, can have an intense impact on your self-esteem.
Moon face, or moon facies, is commonly caused by corticosteroid medications, notably prednisone. These medications are key to controlling lupus. But cause changes in the way that the body processes and stores fat and fluids.
One of these changes is appetite. Weight gain due to corticosteroids is common. But, another change is where the body places that weight: primarily in the face and torso.
These additional fat deposits cause a “rounding” effect. This makes the face resemble the man in the moon – hence the name. Moon face itself is harmless and, often, people perceive their own faces to be more affected than they actually are. Their friends and family may even comment positively on their rounder cheeks. Feelings of ugliness or warped features, and a sense of “this is not my face,” are still pervasive, however. This feeling can cause a great deal of mental stress for people with lupus.
Eleanor Morrissey describes it succinctly on The Mighty blog:
“Chronic illness can take away a lot of things – self-esteem, carefree days, quality of life, as well as your health. It can also change things such as your physical appearance, way of life and even goals and ambitions. The impact isn’t just on your body in terms of organs or symptoms. But it has an impact on how you see life and yourself through a different lens. Even when you appear normal to others. And not being able to recognize your own face or feeling like it’s a face that isn’t yours adds to this. Your sense of personal identity changes.”
Prednisone and Moon Face
Prednisone is a particularly powerful corticosteroid that many people with severe lupus symptoms use to control their lupus. It is known to be extremely effective. However, it is also notorious for having extensive side effects.
These side effects include:
- mood changes
- muscle weakness
- muscle loss
- vulnerability to infection
- hormone imbalances
- changed metabolism (which can cause issues for people with diabetes) and fat distribution
- This can include a “hump” on the back and/or bloating of the abdomen
Getting off of prednisone requires tapering under the guidance of a doctor. Going “cold turkey” can do a lot of harm.
What is Cushing’s Syndrome?
Moon Face and other side effects of prednisone are similar to Cushing’s syndrome, a disorder where cortisol – a stress hormone – is released at abnormal levels.
Typically, in Cushing’s syndrome, the face, torso, and abdomen become fatter while the arms and legs remain slim. This change in body shape can harm a person’s self-esteem and self-image greatly. Plus, it is associated with several health problems.
Cushing’s Syndrome was described by Henry Cushing in 1932. He noted the growth of the fat deposits were rapid, occurring quickly after some trigger. Prednisone is often this trigger for Lupus Warriors. However, Cushing’s syndrome can be, very rarely, caused by lupus itself if it attacks the adrenal glands – the source of cortisol.
It is impossible to tell prednisone-caused changes from adrenal-gland involving changes until prednisone is stopped. Although rare, you should keep an eye out for this issue.
Does Moon Face Go Away?
When prednisone is tapered, the moon face symptom will eventually go away.
It can also go away over time as your body gets accustomed to the chemical. Also, your hormones naturally change over time; for people taking prednisone in their teens, this is very likely the case.
Diet changes can help control the weight gain associated with corticosteroid use and reduce the fat deposits that cause moon face as well. You can read more about calorie-restricted diets here. But, be sure to speak with your lupus treatment team about diet changes.
Though the fatty deposits in the face tissues that cause the rounded face might not go away, Kristi Page’s experience assures readers of Lupus News Today that everything is all right. The look itself might not be as bad as it seems!
“Tonight, as I looked through my photo file, I came across the few photos I do have of myself from that time. And all I can think is just how exaggerated my whole experience with moon face was, my face is round but not nearly to the extent I believed at the time.
“Seeing those photos, my heart falls. I’m hurt by how distorted my self-image became as I remember how I mentally beat myself for months on end over something that, in hindsight, is insignificant at best….
“If you’re struggling with moon face right now, please believe everyone around you when we tell you just how beautiful you are. I understand you might not be able, just as I couldn’t at the time, but try to be kind to yourself.”
What Not to Say to Someone With Lupus
Lupus warriors know all too well that words can hurt just as...
Measuring Lupus Disease Activity Over Time
Some say that the only thing constant is change. This can feel especially true...
Societal Expectations and Lupus
People with lupus often find it hard to live up to many...
3 thoughts on “Moon Face, Facial Swelling, and Lupus”
Thank You for the explanation.. It is helpful to know why this happens (moon face)….
The last time I had to go on prednisone and got the moon face, I had a very different response than I’d ever had. I’m older now and have wrinkles and lines on my face. One day I took a good look at my face in the mirror and realized I looked much better than I had at the beginning of the flare up. People started telling me I looked so young!! I actually really enjoyed the moon face that time and was hoping it would stay forever 🙂 It didn’t unfortunately LOL So there IS an upside to the moon face.